Alert archive / North Dakota / Special Weather Statements in 2018
Special Weather Statement, NWS Grand Forks, ND
NWS Grand Forks, ND issued this special weather statement at Aug 19, 2018, 3:40 AM CDT for Steele County, North Dakota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2018, 3:40 AM CDT (08:40 UTC)
- Expired
- Aug 19, 2018, 4:15 AM CDT
- In force
- 35 min
- Issued by
- NWS Grand Forks, ND
County Steele County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 31 km from the middle of the area, began a volume at 08:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 8.7 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1886 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 2042 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
008
WWUS83 KFGF 190840
SPSFGF
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
340 AM CDT SUN AUG 19 2018
NDZ028>030-038-039-190915-
Griggs ND-Steele ND-Traill ND-Barnes ND-Cass ND-
340 AM CDT SUN AUG 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CASS...SOUTHWESTERN
TRAILL...SOUTHEASTERN GRIGGS...NORTHEASTERN BARNES AND SOUTHERN
STEELE COUNTIES UNTIL 415 AM CDT...
At 340 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Roseville to near Colgate to near Sibley.
Movement was southeast at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Strong thunderstorms will be near...
Roseville, Colgate and Portland around 345 AM CDT.
Clifford around 350 AM CDT.
Blanchard, Page and Galesburg around 415 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4740 9704 4715 9745 4703 9808 4724 9821
4733 9769 4751 9737
TIME...MOT...LOC 0840Z 310DEG 5KT 4745 9732 4728 9760 4719 9804
$$
LynchWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Aug 18, 11:38 PM CDT, 4 hours 2 minutes earlier.
Area forecast discussion, Aug 18, 11:38 PM CDT, 4 hours 2 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1138 PM CDT Sat Aug 18 2018 .UPDATE... Issued at 1138 PM CDT Sat Aug 18 2018 The HRRR and other high resolution models continue to show showers and thunderstorms breaking out along the frontal boundary after midnight and continuing into Sunday. However, there is still nothing happening other than over south central North Dakota and over the western half of South Dakota. Will maintain some chances for pcpn over the FA tonight, but still wondering if anything will form. Better chances may hold off until late Sunday morning into the afternoon, and then mainly south of a line from Valley City to Fargo to Park Rapids. Will be in a wait and see mode for the rest of tonight. && .SHORT TERM...(This evening through Sunday) Issued at 309 PM CDT Sat Aug 18 2018 Wildfire smoke continues to impact the Northern Plains and Upper Midwest today. Smoke has dissipated somewhat since yesterday but is still present overhead. This lead to slightly higher than expected temperatures with highs today now forecast to be in the mid to upper 80s. Much of this smoke is expected to clear out with the cold front that will move though tonight into tomorrow. This cold front will also have some higher winds that we are now experiencing as the pressure gradient tightens. Rain showers with some thunderstorms are expected to fire along this cold front tonight into tomorrow. The best chances for rain and thunderstorms tonight will be in eastern North Dakota and far northwest Minnesota. As the front continues to move to the southeast the rain and thunderstorms chances will move to the southeast spreading the chances into west central and the rest of northwest Minnesota. Severe weather is unlikely with weak shear present but ML CAPE in the 1500 to 2000 J/kg range will provide the instability for thunderstorms. Another limiting factor is the cap which will help to limit the occurrence of thunderstorms. The best chances for thunderstorms will be along the cold front thanks to the synoptic lift that it will provide. .LONG TERM...(Sunday night through Saturday) Issued at 309 PM CDT Sat Aug 18 2018 An amplified west coast H5 ridge and mid continental trof will set the stage for the early into mid week period... providing at least the possibility of a somewhat freshened and cooler northerly blayer flow into the area from Monday into Tuesday. Highs are expected to reach only into the 70s either day. In regards to air quality... there is a caveat, however, as at least one Canadian smoke plume model would show a strong return of intense smoke into northwest MN with the north winds on Monday... from fires along the MB/ON border. And, since very little rain is expected to accompany this weekends frontal passage its a good bet that existing large fire areas across central and western Canada will persist in some form into the coming work week. Thus when surface high pressure, originating in west central Canada, settles over the area from Tuesday into Wednesday... we will likely see the return to a somewhat smokey and/or hazy sky and a reduced air quality. Light and variable winds on Tuesday should turn from the south on Wednesday... but the same dry and smokey airmass qualities are likely to persist. Temperatures on Wednesday and Thursday should rise near seasonal normals /lower to mid 80s/ for the mid week period... but if substantial smoke is also present, expect this warming to be somewhat reduced. There is some hope as we get to the late week period... for a more substantial and widespread rainfall, and for a improvement in air quality. Mid range forecast models agree in bringing a strong H5 shortwave trof into the Northern Plains area late Thursday into Friday which could flush any lingering smoke from the area and provide rainfall to fire affected area in central and western Canada to boot. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1138 PM CDT Sat Aug 18 2018 Pretty much stuck with the parameters shown in the 00Z set of TAFs. Confidence low with any pcpn tonight, so just kept in a VCTS mention for now. If showers and storms break out along the front, will have to amend as confidence increases. Otherwise, still expect the wind switch to the north, and increasing speeds on Sunday (although nothing too substantial). May see better pcpn chances around KFAR by later Sunday morning through the afternoon, but that too remains to be seen. Some models have been backing off on those chances too. For that reason, have gone more VCTS for Sunday afternoon at KFAR too. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Godon SHORT TERM...NC LONG TERM...Gust AVIATION...Godon
Hazardous weather outlook, Aug 18, 5:42 AM CDT, 21 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 542 AM CDT Sat Aug 18 2018 NDZ006>008-014>016-024-026>030-038-039-049-052>054-191045- Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy- Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom- Sargent-Richland-Western Walsh County- 542 AM CDT Sat Aug 18 2018 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...Today and Tonight Patchy dense fog will be possible through mid morning. Smoke from wildfires in Canada and the western US will move across the region, lowering air quality. Thunderstorms will be possible tonight into Sunday. Severe weather is unlikely. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible Thursday night. Details and impacts are uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ001>009-013>017-022>024-027>032-040-191045- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant- 542 AM CDT Sat Aug 18 2018 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...Today and Tonight Patchy dense fog will be possible through mid morning, mainly over far northwest Minnesota. Smoke from wildfires in Canada and the western US continues to move through the region. The Minnesota Pollution Control Agency has issued an Air Quality Alert for fine particle pollution over all of northern Minnesota. Thunderstorms will be possible tonight into Sunday. Severe weather is unlikely. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible Thursday night. Details and impacts are uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Aug 19, 2:20 AM CDT, 1 hour 20 minutes before
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 220 AM CDT SUN AUG 19 2018 NDZ027-190745- Grand Forks ND- 220 AM CDT SUN AUG 19 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAND FORKS COUNTY UNTIL 245 AM CDT... At 220 AM CDT, Doppler radar was tracking a strong thunderstorm over Kempton, or 25 miles west of Grand Forks, moving east at 30 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Arvilla around 230 AM CDT. Holmes around 245 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4784 9776 4797 9754 4789 9713 4767 9735 TIME...MOT...LOC 0720Z 284DEG 24KT 4784 9761 Lynch
Special weather statement, Aug 19, 2:33 AM CDT, 1 hour 7 minutes before
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 233 AM CDT SUN AUG 19 2018 MNZ001-NDZ027-190800- West Polk MN-Grand Forks ND- 233 AM CDT SUN AUG 19 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POLK AND EAST CENTRAL GRAND FORKS COUNTIES UNTIL 300 AM CDT... At 233 AM CDT, Doppler radar was tracking a strong thunderstorm over East Grand Forks, or near Grand Forks, moving east at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4794 9737 4807 9710 4806 9665 4784 9690 TIME...MOT...LOC 0733Z 280DEG 16KT 4797 9702 Lynch
Special weather statement, Aug 19, 2:35 AM CDT, 1 hour 5 minutes before
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 235 AM CDT SUN AUG 19 2018 NDZ026>029-190815- Griggs ND-Nelson ND-Steele ND-Grand Forks ND- 235 AM CDT SUN AUG 19 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAND FORKS... SOUTHEASTERN NELSON...NORTHEASTERN GRIGGS AND NORTHWESTERN STEELE COUNTIES UNTIL 315 AM CDT... At 235 AM CDT, Doppler radar was tracking a strong thunderstorm near McVille, or 43 miles southeast of Devils Lake, moving east at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4763 9844 4784 9813 4768 9761 4744 9796 TIME...MOT...LOC 0735Z 280DEG 16KT 4767 9822 Lynch
Local storm report, Aug 19, 2:43 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
243 AM CDT SUN AUG 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0239 AM HAIL 4 S EMERADO 47.86N 97.36W
08/19/2018 E1.75 INCH Grand Forks ND LAW ENFORCEMENT
DEPUTY REPORTED GOLF BALL SIZE HAIL. RELAYED BY DISPATCH.
&&
DJRSpecial weather statement, Aug 19, 3:18 AM CDT, 22 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
318 AM CDT SUN AUG 19 2018
MNZ001-NDZ026-027-029-030-190900-
West Polk MN-Nelson ND-Steele ND-Traill ND-Grand Forks ND-
318 AM CDT SUN AUG 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POLK...SOUTHERN
GRAND FORKS...SOUTHEASTERN NELSON...NORTHWESTERN TRAILL AND NORTHERN
STEELE COUNTIES UNTIL 400 AM CDT...
At 317 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tabor to near Arvilla to near Aneta.
Movement was east at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4787 9772 4799 9738 4812 9688 4791 9654
4767 9718 4751 9768 4765 9799 4767 9799
4767 9803 4768 9805
TIME...MOT...LOC 0817Z 292DEG 11KT 4807 9682 4784 9748 4763 9798
LynchSpecial weather statement, Aug 19, 3:40 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
340 AM CDT SUN AUG 19 2018
NDZ028>030-038-039-190915-
Griggs ND-Steele ND-Traill ND-Barnes ND-Cass ND-
340 AM CDT SUN AUG 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CASS...SOUTHWESTERN
TRAILL...SOUTHEASTERN GRIGGS...NORTHEASTERN BARNES AND SOUTHERN
STEELE COUNTIES UNTIL 415 AM CDT...
At 340 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Roseville to near Colgate to near Sibley.
Movement was southeast at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Strong thunderstorms will be near...
Roseville, Colgate and Portland around 345 AM CDT.
Clifford around 350 AM CDT.
Blanchard, Page and Galesburg around 415 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4740 9704 4715 9745 4703 9808 4724 9821
4733 9769 4751 9737
TIME...MOT...LOC 0840Z 310DEG 5KT 4745 9732 4728 9760 4719 9804
LynchThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 1:57 AM CDT | Special Weather Statement | FGF | Marshall | 33 min |
| Aug 19, 3:41 AM CDT | Areal Flood Advisory | FGF | Polk | 34 min |
| Aug 19, 4:12 AM CDT | Areal Flood Advisory | FGF | Polk | 33 min |
| Aug 19, 4:29 AM CDT | Special Weather Statement | FGF | Polk | 31 min |
| Aug 19, 5:57 AM CDT | Special Weather Statement | FGF | Pennington | 33 min |
| Aug 19, 5:22 PM CDT | Special Weather Statement | FGF | Todd | 53 min |
| Aug 19, 1:16 AM CDT | Special Weather Statement | FGF | Nelson | 29 min |
| Aug 19, 1:23 AM CDT | Special Weather Statement | FGF | Walsh | 37 min |
| Aug 19, 2:20 AM CDT | Special Weather Statement | FGF | Grand Forks | 25 min |
| Aug 19, 2:33 AM CDT | Special Weather Statement | FGF | Grand Forks | 27 min |
| Aug 19, 2:35 AM CDT | Special Weather Statement | FGF | Griggs | 40 min |
| Aug 19, 2:43 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks | 21 min |
| Aug 19, 3:18 AM CDT | Special Weather Statement | FGF | Grand Forks | 42 min |
| Aug 19, 4:19 AM CDT | Severe Thunderstorm Warning | FGF | Steele | 26 min |
Nearby
Special Weather Statements in North Dakota, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.